Approximation Algorithm for Vertex Cover with Multiple Covering Constraints

Authors Eunpyeong Hong, Mong-Jen Kao

Thumbnail PDF


  • Filesize: 363 kB
  • 11 pages

Document Identifiers

Author Details

Eunpyeong Hong
  • Department of Computer Science and Information Engineering, National Taiwan University, Taipei, Taiwan
Mong-Jen Kao
  • Department of Computer Science and Information Engineering, National Chung-Cheng University, Chiayi, Taiwan

Cite AsGet BibTex

Eunpyeong Hong and Mong-Jen Kao. Approximation Algorithm for Vertex Cover with Multiple Covering Constraints. In 29th International Symposium on Algorithms and Computation (ISAAC 2018). Leibniz International Proceedings in Informatics (LIPIcs), Volume 123, pp. 43:1-43:11, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2018)


We consider the vertex cover problem with multiple coverage constraints in hypergraphs. In this problem, we are given a hypergraph G=(V,E) with a maximum edge size f, a cost function w: V - > Z^+, and edge subsets P_1,P_2,...,P_r of E along with covering requirements k_1,k_2,...,k_r for each subset. The objective is to find a minimum cost subset S of V such that, for each edge subset P_i, at least k_i edges of it are covered by S. This problem is a basic yet general form of classical vertex cover problem and a generalization of the edge-partitioned vertex cover problem considered by Bera et al. We present a primal-dual algorithm yielding an (f * H_r + H_r)-approximation for this problem, where H_r is the r^{th} harmonic number. This improves over the previous ratio of (3cf log r), where c is a large constant used to ensure a low failure probability for Monte-Carlo randomized algorithms. Compared to previous result, our algorithm is deterministic and pure combinatorial, meaning that no Ellipsoid solver is required for this basic problem. Our result can be seen as a novel reinterpretation of a few classical tight results using the language of LP primal-duality.

Subject Classification

ACM Subject Classification
  • Mathematics of computing → Approximation algorithms
  • Vertex cover
  • multiple cover constraints
  • Approximation algorithm


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Reuven Bar-Yehuda. Using Homogeneous Weights for Approximating the Partial Cover Problem. J. Algorithms, 39(2):137-144, May 2001. Google Scholar
  2. Suman K. Bera, Shalmoli Gupta, Amit Kumar, and Sambuddha Roy. Approximation algorithms for the partition vertex cover problem. Theoretical Computer Science, 555:2-8, 2014. Special Issue on Algorithms and Computation. Google Scholar
  3. Nader H. Bshouty and Lynn Burroughs. Massaging a Linear Programming Solution to Give a 2-Approximation For a Generalization of the Vertex Cover Problem. In In Proceedings of the 15th Annual Symposium on Theoretical Aspects of Computer Science, pages 298-308. Springer, 1998. Google Scholar
  4. Julia Chuzhoy. Covering Problems with Hard Capacities. SIAM J. Comput., 36(2):498-515, August 2006. URL:
  5. Toshihiro Fujito. On approximation of the submodular set cover problem. Oper. Res. Lett., 25 (4):169-174, November 1999. Google Scholar
  6. Rajiv Gandhi, Samir Khuller, and Aravind Srinivasan. Approximation Algorithms for Partial Covering Problems. J. Algorithms, 53(1):55-84, October 2004. Google Scholar
  7. Dorit S. Hochbaum. The t-vertex cover problem: Extending the half integrality framework with budget constraints. In Approximation Algorithms for Combinatiorial Optimization, pages 111-122, Berlin, Heidelberg, 1998. Springer Berlin Heidelberg. Google Scholar
  8. Subhash Khot and Oded Regev. Vertex cover might be hard to approximate to within 2−ε. Journal of Computer and System Sciences, 74(3):335-349, 2008. Computational Complexity 2003. Google Scholar
  9. Julián Mestre. A Primal-Dual Approximation Algorithm for Partial Vertex Cover: Making Educated Guesses. In Approximation, Randomization and Combinatorial Optimization. Algorithms and Techniques, pages 182-191, Berlin, Heidelberg, 2005. Springer Berlin Heidelberg. Google Scholar
  10. Vijay V. Vazirani. Approximation Algorithms. Springer-Verlag, Berlin, Heidelberg, 2001. Google Scholar
  11. L. A. Wolsey. An analysis of the greedy algorithm for the submodular set covering problem. Combinatorica, 2(4):385-393, December 1982. Google Scholar